Is Benazepril Safe To Take With Magnesium Taurate?
In our latest question and answer, the pharmacist discusses if magnesium taurate is safe to take with benazepril.
Is it safe to take Magnesium taurate with benazepril? If it is, what amount is considered safe?
Last updated Sep 24, 2023
- There is no known interaction between magnesium and benazepril.
No significant interactions are known between ACE inhibitors, such as benazepril, and magnesium taurate (or other magnesium forms). ACE inhibitors are not documented to notably impact magnesium levels, and some studies suggest they might even help conserve magnesium. It's important to note that supplementing with magnesium could potentially contribute to reducing blood pressure. Keep a close watch on your blood pressure measurements, especially if you're taking other blood pressure medications.
Thank you for reaching out!
ACE inhibitors, often prescribed for high blood pressure and heart failure, are not associated with significant magnesium level changes. Drugs in this class include:
These medications generally maintain magnesium balance. Some studies propose that ACE inhibitors may even help conserve magnesium levels. I could find no reports either of ACE-Inhibitors significantly increasing magnesium levels.
Thus, magnesium deficiency and significant interactions with magnesium-rich foods or supplements are not usually a concern when taking ACE inhibitors.
Magnesium taurate is a distinct magnesium form that combines magnesium with taurine, an amino acid. It's one of several over-the-counter magnesium forms (others include magnesium oxide, magnesium citrate, and magnesium glycinate).
A typical starting dose for magnesium taurate is around 125-500 mg per day. However, I recommend consulting your doctor to determine the appropriate dose for your specific medical situation.
Potential Blood Pressure Impact
While magnesium taurate is not known to interact with ACE inhibitors, it's often linked with potential blood pressure reduction and marketed for 'heart health' support.
When combining multiple blood pressure-lowering agents, concerns of low blood pressure (hypotension) arise. Although no studies that I could find have reported hypotension cases from the combination of magnesium and benazepril, it's wise to remain watchful for hypotension signs and symptoms when changing medication or supplement routines.
We appreciate your question! Don't hesitate to get in touch if you have any further ones.
- Dr. Brian Staiger, PharmD
- 160 views